I am a 34 year old caucasion male (only slightly overweight) who has been plagued with a multitude of symptoms over the last few months. I do not drink or smoke. I have had issues with stiff neck and headache for sometime, and also seem to have issues an hour or two after eating (fatigue, marked increase in pvcs and heart rate, lower abdominal pain). In the last 3-4 months, I have had numbness and pain in my lower legs/feet and lower arms/hands that is equal on both sides. I also have had some episodes of what I call waves of fatigue which comes with a general ill feeling. I have also had pain in my abdomen (constant, separate of the eating pain) on the left side at or below the bottom of the rib cage. I have had numerous tests and it was revealed yesterday that I have a very low B1 level. The doctor has recommended I take B1 tablets at 100mg to see how I respond. I also have a fasting glucose level that hovers around 105. I have a good appetite, am not losing weight. I take a beta blocker, ace inhibitor, and paxil. The lisinopril and paxil have been for years. I also take a multi-vitamin and B-complex, so I am surprised that I have a B1 issue.
I have had been tested for lyme, hep A,B,C, CMV, all negative. ANA, ESR, TSH, SPEP, Protein C, all normal. Heavy metals in blood and urine was normal. HbA1c, ALT, AST, lipase, amylase, bilirubin, triglycerides, cholesterol all normal. Electrolytes, B1, folate, homocystiene normal. MRI of head was essentially normal (1 tiny white matter lesion). MRI cervical spine normal. Celiac negative. EBV IgM negative, IGG positive. Some ketones in urine. Gastric emptying and gallbladder test (CCK?) normal. These tests were all within last 2 months. CT scan of abdomen in June of 06 revealed a couple small (4mm) cysts in the liver, believed to be benign. I had pain then too and it ended up being peptic ulcers which were treated and as of March of 2007 were healed. I do not have the same kind of discomfort I had at that time, so I do not believe that to be the problem. I was taking aspirin which was found to be the cause. I am not on it right now.
My concern is what is the root cause of this, and is this really the reason for the neuropathy/and or other symptoms?
1. Based on my workup so far, what possibilities would you suggest as a root cause of the neuropathy, and do you think the B1 is really the cause?
2. What is the likelihood based on my workup that the abdominal pain (more like a constant gnawing pain/pressure at or below left ribs) is related to the neuropathy or B1 deficiency?
3. If B1 is the cause, what if the oral supplements are not absorbed? Will shots work? Will the lack of absorption give clues to the root cause like malabsorption?
4. What next steps would you recommend?
5. My biggest concerns are obviously cancer and/or pancreas/liver involvement. What is the likelihood of these organs being involved, and does any of the workup I have had lately help to minimize concerns relating to them?
Thanks so much for your time and for this service...
Just a quick reply, beta blockers lower the blood pressure, which can cause the numbness you report. You say you have low B1, but in your test section, it says B1 normal, so I can't respond to that. Look online for causes of B1 deficiency, tho, if your low B1 is a new finding. Also, check Paxil side effects, to make sure you don't fit into any of the major side effect patterns. One more thing, at this very moment, review your top five symptoms, and add those to your next post after you've checked into the above-mentioned ideas. Perhaps someone else can then better relate to what you are experiencing as a problem right now.
i have a thiamine deficiency it comes with the possibility of three symptoms trouble with balance (ataxia), uncontrolable eye movements (nastagmous) and confusion. a deficiency injures you thalamus in your cerebelum it controls automatic movements like walking, speaking, balance even heart beat and breathing. you should get an ecg and possibly an mri. if it is a serious thiamine deficiency warnickes encephelopathy could happen which believe me is alot of work to fix and its unlikely to be fixed. usually 2 out of 3 symptoms happen. thiamine is a water soluble vitamin its not known to build up and become toxic you excrete whts not needed by urin. b1 levels should be between the numbers 7 and 44 anywhere between there is normal. i guess a tablet of vitamin b1 daily is good for people. im on 2 twice a day to control my eyes and been working hard at physio for half a year to fix my balance. good luck and figure this out fast before you end up like me. remember i'm not a doctor i've just been threw a thiamine deficiency.
It sounds as though you might also have a digestive problem so nutrients from food and vitamin aren't being absorbed. I would suggest taking flora and liquid vitamins instead of pills. Use the dropper and place them under your tongue for at least 30-60 seconds.Than swallow. That way some will absorb through your blood stream.
You may also have an unnatural bacteria in your stomach which may have caused an infection.( which can lead to an ulcer) or Candida which is a form of yeast that craves sugar/starch, Some people say I never eat sugar but than they eat lots of potatoes which is converted into sugar in the body.
It's important that you Combine B Vitamins
the B vitamins have a complex interdependence. First, some B vitamins require other B vitamins for activation. An example would be the synthesis of vitamin B-3 from the amino acid tryptophan, which requires vitamin B-2. Vitamin B-2 is also needed to turn vitamin B-6 into its active form in the body.
Second, the potential downside of high dose B vitamins are offset by other B vitamins. An example of this is the fact that niacin may actually elevate homocysteine levels if taken alone, but not when combined in a B complex. The ability of niacin to maintain normal cholesterol levels, combined with the ability of folic acid, vitamin B-6 and vitamin B-12 to modulate homocysteine levels, provides a better approach than using them separately to maintain good heart health.The body has little trouble getting rid of excess B vitamins because they are water-soluble, and thus B vitamins in general have almost no adverse side effects.
Some might be surprised to know how much Vitamin B can help their health.
It is true that vitamin B1 deficiency may cause neuropathy. All other causes have been ruled out. But I would suggest you to go for an MRI of the spine and rule out nerve compression as a cause of neck stiffness and numbness in the legs. Vitamin B1 deficiency may result from malabsorption so taking shots would be better. Localised abdominal pain may not result from neuropathy. Please go for an endoscopy to find out if there is recurrence of the ulcer. Lisinopril also causes abdominal pain. Since you have been taking it for years, that could be the cause. Please do not worry about the possibility of cancer or involvement of liver or pancreas since your CT scan repot was normal. Please consult a gastroenterologist for the management of the symptoms. Hope this helps you. Take care and regards!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.